More than 20 million lives covered by insurance. Contact us now to get the care you need during the holidays.

Trusted Content

Morphine Overdose Signs, Symptoms, And Treatment

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

June 10, 2019

Taking large or frequent doses of morphine can lead to life-threatening overdose. People who overdose as a result of morphine abuse may need addiction rehab services.

Morphine is a natural opioid used to treat pain following a surgical procedure, during childbirth, or to manage pain caused by illness. Taking morphine as prescribed is important to avoid harmful side effects.

High doses of morphine can quickly overwhelm the body, causing overdose. Morphine overdose, or morphine toxicity, can have dangerous effects on a person’s respiratory system, their blood pressure, and heart rate.

In severe cases, the effects of morphine overdose can be deadly. This risk is increased if a person has other drugs in their system, such as alcohol or other depressants.

Opioid overdose requires immediate medical attention. If you or someone you know takes morphine, knowing the signs and symptoms of overdose can be life-saving.

What Is A Morphine Overdose?

Overdose can occur when someone takes an excessive amount of morphine, or by mixing morphine with other drugs. Snorting, chewing, or injecting morphine can also risk overdose due to the rapid delivery of morphine into the body.

Introducing
virtual care

Get treatment when
and how you need it.

Overdose is more common among people who develop a tolerance to morphine. This can cause it to be less effective. People that become tolerant may often continue increasing their dose on their own, posing several health dangers, including morphine toxicity.

Factors that may increase a person’s risk for morphine overdose include:

  • taking morphine with alcohol or benzodiazepines (e.g. Ativan, Klonopin, Xanax)
  • crushing and snorting it
  • chewing the tablets
  • injecting dissolved morphine
  • dependence and addiction
  • biological factors
  • drug tolerance

Signs And Symptoms Of Morphine Overdose

Overdosing on morphine can affect a person in several ways. High doses of morphine can have rapid toxic effects, impacting physical movement, mental awareness, and behavior.

Some of the most common signs of morphine overdose include slow or stopped breathing, excessive drowsiness, and tiny (pinpoint) pupils. People that have overdosed may also fall in and out of consciousness, be unable to speak, and stop breathing.

If you or a loved one are experiencing any of the above or following symptoms, call 9-1-1 immediately:

  • drowsiness
  • difficulty breathing
  • bluish fingernails and lips
  • slowed reaction time
  • nausea and vomiting
  • cold and clammy skin
  • constipation
  • stomach spasms
  • low blood pressure
  • slow heart-rate
  • kidney (renal) failure
  • seizures
  • coma

Morphine toxicity symptoms can be deadly. Before taking morphine, it is important to carefully read your prescriber’s instructions to take your dosage as directed. Even slight changes in a person’s dosage may cause harmful effects.

How Much Morphine Does It Take To Overdose?

Morphine comes in the form of a tablet, capsule, or liquid and is prescribed under several different names.

Taking any form of morphine as prescribed is crucial to avoid serious health complications. Depending on the type, doctors may prescribe different dosages based on diagnosis, age of the patient, and other factors.

The average medical dose for patients taking morphine is 20 to 30 mg every four hours. This can vary depending on the form of morphine taken.

According to the Centers for Disease Control (CDC), dosages over of 50 mg per day can double a person’s risk for overdose, compared to dosages of 20 mg or less.

People with low drug tolerance can overdose on as little as 60 mg of morphine. However, any dosage above what has been described by a doctor may pose a danger.

How Much Morphine Is Fatal?

The lethal dose of morphine is considered to be 200 mg or more. Lower-weight people, however, as well as children and elderly adults may experience fatal overdose after taking less.

Not every morphine overdose results in death. The World Health Organization (WHO) states that non-fatal overdose is several times more common than fatal overdose. Nonetheless, even non-fatal overdose can still have harmful effects on the body and mind.

The most effective way to prevent death in an instance of overdose is to contact emergency medical services immediately.

How To Treat Morphine Overdose

If you suspect that someone you know is overdosing on morphine, it is important to call 9-1-1 right away. Serious consequences, including death, can occur if an overdose is left untreated.

Taking quick action in cases of overdose can be life-saving. Emergency personnel that arrive on the scene may ask for personal information about the person overdosing. Share all the information you know.

Information requested upon arrival may include:

  • person’s age
  • height and weight
  • type of morphine taken (if known)
  • amount taken (if known)
  • how long ago it was taken

Medical personnel are often trained to administer the drug Naloxone in cases of an opioid overdose. This can work to reverse morphine’s effects.

This is the most common immediate treatment for opioid overdose. Once medically-stable, people recovering from an overdose may still need to be monitored by medical professionals to ensure there are no further complications.

Accidental overdose on opioids is not uncommon, but it is also a common sign of opioid abuse and addiction. People that have overdosed as a result of morphine abuse may require additional substance abuse treatment to overcome their problem.

Treatment For Morphine Abuse And Addiction

Morphine abuse can put a person at serious risk for overdose. People with an addiction to morphine often find it difficult to stop taking the drug, and may have to keep increasing their dose to combat their tolerance. This can be very dangerous and impact all areas of a person’s life.

Many rehab centers across the country offer specialized opioid use disorder (OUD) programs to help people with opioid abuse problems. These programs can offer medical detox services, medications for drug cravings, and various types of therapies.

Morphine addiction can be difficult to face alone. By speaking with a treatment specialist, you can find a treatment center that meets your personal and financial needs.

Don’t wait to seek help for you or your loved one’s addiction. Contact us today for more information about morphine abuse and addiction treatment options.

U.S. National Library of Medicine: MedlinePlus - Morphine overdose

World Health Organization (WHO) - Information sheet on opioid overdose

Centers for Disease Control (CDC) - Calculating Total Daily Dose of Opioids For Safer Dosage

Let Vertava Health walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592